New York, 2021

Flash Flooding in New York, October 4, 2021

October 4, 2021 · NWS BGM · 7 events in 2 counties and zones

A weak upper level disturbance moved through Central New York on this day, triggering heavy rain producing thunderstorms along a stationary front during the late afternoon and evening. A maximum of 3 to 5 inches of rain fell in a short amount of time, primarily in a narrow corridor along Interstate-81 in Cortland county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A weak upper level disturbance moved through Central New York on this day, triggering heavy rain producing thunderstorms along a stationary front during the late afternoon and evening. A maximum of 3 to 5 inches of rain fell in a short amount of time, primarily in a narrow corridor along Interstate-81 in Cortland county. Significant flash flooding was observed in many areas of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Oct 4, 2:32 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Oct 4, 2:32 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
332 PM EDT Mon Oct 4 2021

.SYNOPSIS...
Scattered showers with some thunder largely wrap up this evening,
then a few more showers are possible Tuesday. Mild temperatures
are expected through the rest of the week with high pressure
building in along with drier conditions.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
230 pm update...

An area of light to moderate rain, with some embedded thunder,
continues to slowly pass through the Catskills and Poconos this
afternoon. Meanwhile, additional scattered showers are popping up
west of I-81 in central NY and northeast PA. Totals with these
should generally be less than a half an inch, but higher totals
cannot be ruled out in any heavier downpours should additional
storms pop up - which looks possible, with IR indicating higher
cloud tops to our west.

Overnight, showers largely taper off with this first passing wave
moving out of the area. However, lower clouds will stick around, and
fog is looking likely across most of the region courtesy of ample
lower level moisture in light of today's rain. This will also help
to keep temperatures a little more mild overnight, with lows in the
mid and upper 50s.

The upper trough continues to dig southward into the east-central US
tonight, and a cutoff low is expected to close off over the lower
Mississippi valley by early Tuesday. This will remain almost
stationary while an upper ridge starts to build to the east. Another
weak shortwave continuing to ripple through will keep in a chance
for some stray showers for the daytime Tuesday, but these will
quickly wrap up into the evening as the ridge builds northward.
Clouds will stick around Tuesday through Tuesday night, which will
keep temperatures in the low to mid 60s during the afternoon,
possibly in the lower 70s across the Wyoming valley. Temperatures
bottom out only in the 50s again Tuesday night.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
305 PM Update...

Surface high pressure/upper ridge builds into the region on
Wednesday and Thursday with drier conditions. NAEFS showing
H500 Wednesday into Thursday of 1 to 2 standard deviations above
normal for this time of year. Temperatures should be quite
pleasant with highs into the 70s on both days. Wednesday will
likely have overcast low clouds and maybe some drizzle for the
first half of the day for much of the area as low level moisture
will remain trapped under a subsidence inversion, but the
clouds should start to mix out by early afternoon with breaks of
sun later in the day. Thursday is looking like the better one of
the two days and with the sunshine, some areas could see highs
climb up into the mid to upper 70s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
315 PM Update...

Not much in the way of changes in the long term period. Models
are having a tough time sorting out a highly amplified and
complex pattern. There is a chance that the ridge holds through
the weekend and most of the area remains dry. For now, a blend
of ensemble and deterministic guidance spreads out chance PoPs
through the entire weekend due to the uncertainty. Have lowered
high temperatures on both Saturday and Sunday from previous
forecast. There is actually decent agreement that the surface
high pushes just east of New England and SE flow off the water
would produce mostly cloudy conditions, limiting sunshine and
keeping temperatures cool.

415 AM Update...

The cut off low finally begins to become more incorporated with the
mean flow as a strong jet stream ejects into the plains out of the
inter mountain west. The upper level ridge over the northeast looks
to stall the front associated with the phasing cut off low so there
is uncertainty with where a band of heavier rain will set up as we
head into next weekend. As of now, guidance is all over the place
with what will happen which is expected given that there is a cut
off low meandering about. Most models do keep the heaviest
precipitation to our south and west, though recent trends have been
to two low pressure systems forming, one off the SE US coast and
another north of the Great Lakes.

Given the upper level flow with both a strong sub tropical jet over
the central US and a strong polar jet exiting the canadian rockies
the flow is very complex and gives low confidence on the forecast
for next weekend. Though there is confidence that temperatures will
be warmer than average with strong ridging in place and a deepening
trough out west.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Lingering showers and low clouds continue to lead to MVFR and
fuel alternate restrictions across most terminals. Some spots,
particularly KBGM and KSYR, remain socked in under IFR ceilings,
but brief drops to IFR visibility and ceilings will be possible
the rest of the afternoon at all terminals in lingering
showers. The rain is expected to slowly taper off after 02Z
Tuesday, but IFR or worse restrictions settle in at all
terminals the rest of the night with fog and low clouds area-
wide. A slow improvement to MVFR is expected after sunrise.

Winds will remain light and variable through the next 24 hour,
favoring easterly across the Mohawk Valley.

Outlook...

Tuesday...Light isolated showers are possible through Tuesday
which could contain restrictions in rain, fog and low clouds.

Wednesday through Friday...Drier weather expected with
generally VFR conditions expected.

Saturday...A few showers will be possible late, otherwise mainly
VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...HLC
NEAR TERM...HLC
SHORT TERM...MPK
LONG TERM...AJG/MPK
AVIATION...HLC
Hazardous weather outlook, Oct 4, 2:23 PM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
323 PM EDT Mon Oct 4 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-051930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
323 PM EDT Mon Oct 4 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Lingering showers and storms the rest of the afternoon and into the
evening may produce heavy downpours at times. This could lead to
some minor localized flooding, especially where multiple storms can
pass through.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

The radar

The Binghamton radar (KBGM), 37 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Cortland

When
October 4, 4:05 PM EST to 6:00 PM EST
Where
Cortland County, 1.65 mi ESE of Virgil to 2.09 mi ESE of Virgil
Cause
Heavy Rain
Property damage
$15,000
Reported by
State Official
Coordinates
42.512, -76.150

Flash flooding was covering the road near Greek Peak Ski Area. The rental shop was beginning to flood. Officials were closing the roadway.

Flash Flood, Cortland

When
October 4, 4:07 PM EST to 7:00 PM EST
Where
Cortland County, 0.69 mi S of Pokeville to 0.43 mi SW of Mc Graw
Cause
Heavy Rain
Property damage
$5,000
Reported by
State Official
Coordinates
42.590, -76.130

Water was rapidly flowing over Route 41.

Flash Flood, Cortland

When
October 4, 4:43 PM EST to 7:00 PM EST
Where
Cortland County, 0.69 mi N of Cortland to 0.35 mi NNE of Cortland
Cause
Heavy Rain
Property damage
$10,000
Reported by
State Official
Coordinates
42.610, -76.170

Roads were shut down with high water between the intersection of Locust and Clinton.

Flash Flood, Cortland

When
October 4, 5:07 PM EST to 7:00 PM EST
Where
Cortland County, 0.86 mi NW of Messengerville to 1.02 mi NNW of Messengerville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.490, -76.080

Flash flooding has inundated the intersection of Route 392 and US-11. These roads have been shut down.

Flash Flood, Cortland

When
October 4, 5:54 PM EST to 7:30 PM EST
Where
Cortland County, 0.86 mi NE of Little York to 0.96 mi SSW of Preble
Cause
Heavy Rain
Property damage
$15,000
Reported by
Public
Coordinates
42.710, -76.160

Numerous roads were flooded in the area and closed to traffic.

Flash Flood, Steuben

When
October 4, 5:55 PM EST to 7:45 PM EST
Where
Steuben County, 1.72 mi SW of Bradford to 1.97 mi SW of Bradford
Cause
Heavy Rain
Property damage
$50,000
Reported by
State Official
Coordinates
42.350, -77.120

Roads and a mobile home were flooded by severe flash flooding.

Flash Flood, Cortland

When
October 4, 6:13 PM EST to 7:30 PM EST
Where
Cortland County, Virgil to 1.2 mi W of Virgil
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.520, -76.180

Severe flash flooding was reported throughout the Town of Virgil. A State of Emergency was placed in effect for the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989574, 989579, 989586, 989591, 989593, 989596, 989597.